Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 211, NWS Dodge City, KS

August 2, 2006Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 2006, 2:21 PM CDT for Rush County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2006, 2:21 PM CDT (19:21 UTC)
Expired
Aug 2, 2006, 3:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Rush County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:35 PM CDTTSTM WND GST 802 Ne Liebenthal, KS
Aug 2, 2:40 PM CDTHAIL 0.885 N La Crosse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 021921
SVRDDC
KSC165-022000-
/O.NEW.KDDC.SV.W.0211.060802T1921Z-060802T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
221 PM CDT WED AUG 2 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS.

* UNTIL 300 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR
  LA CROSSE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN RUSH COUNTY...
  HARGRAVE...
  LA CROSSE...
  BISON...
  LORETTA...
  OTIS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3861 9954 3845 9944 3843 9903 3869 9908
      3868 9947

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 021946
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
243 PM CDT WED AUG 2 2006

KSC165-022000-
/O.CON.KDDC.SV.W.0211.000000T0000Z-060802T2000Z/
RUSH KS-
243 PM CDT WED AUG 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT 
FOR RUSH COUNTY...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS
LOCATED NEAR LORETTA...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3861 9954 3845 9944 3843 9903 3869 9908
      3868 9947

$$

FINCH
000 
WWUS53 KDDC 022004
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT WED AUG 2 2006

KSC165-022014-
/O.EXP.KDDC.SV.W.0211.000000T0000Z-060802T2000Z/
RUSH KS-
304 PM CDT WED AUG 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH COUNTY EXPIRES
AT 300 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3861 9954 3845 9944 3843 9903 3869 9908
      3868 9947

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:48 AM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Aug 2, 2:48 AM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 AM CDT WED AUG 2 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES TODAY ARE TIMING OF COLD FRONT AND CHANCES FOR
SEVERE THUNDERSTORMS.

UPPER SHORTWAVE TROUGH WILL PUSH A COLD FRONT THROUGH THE CWA TODAY
WITH A GOOD CHANCE OF THUNDERSTORMS. THE FRONT SHOULD BE GOING
THROUGH DODGE ABOUT OR JUST BEFORE NOON, THEN TO MEDICINE LODGE BY
23Z OR SO. CURRENT THINKING IS SOME SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH 30KT MID LEVEL WIND FORECAST AND GOOD MOISTURE JUST IN
BACK OF COLD FRONT. THE SEVERE THREAT GENERALLY FROM HAYS TO NEAR
DODGE TO ASHLAND AND EAST WITH AROUND 1500 J/KG FORECAST. TEMPS
WILL BE MUCH COOLER TODAY AND IN THE MID 80S EXCEPT IN THE MEDICINE
LODGE AREA WHERE FRONT WILL GO THROUGH LATER THIS AFTERNOON. THE
THUNDERSTORMS SHOULD END QUICKLY BY MIDNIGHT OR SHORTLY THEREAFTER IN
THE EAST CWA WITH GOOD FRONTAL PUSH AND SUBSIDENCE BEHIND FRONT.
TEMPS AND THE REST OF FORECAST LOOK REASONABLE WITH HIGH PRESSURE
BUILDING IN.

DAYS 3-7...

SURFACE RIDGE SHOULD KEEP MOST OF THE AREA DRY FRIDAY EXCEPT PERHAPS
THE FAR SOUTHWEST ZONES WITH THE RETURN MOIST FLOW RESUMING OVER THE
SOUTHERN HIGH PLAINS.  WESTERLY FLOW OVER THE NORTHERN ROCKIES WILL
SUPPORT NEW LEE TROUGH WHICH WILL BRING WINDS AROUND TO THE
SOUTH-SOUTHEAST AGAIN TOWARDS THE WEEKEND. SUBTROPICAL MOISTURE WILL
BEGIN TO SIPHON NORTHWARD ONCE AGAIN AROUND THE WESTERN PERIPHERY OF
THE MID-UPPER HIGH.  WITH DECENT MID LEVEL MOISTURE RETURNING...AS
PER GFS...DAILY CHANCES FOR ISOLD TO WIDELY SCT STORMS OVER THE HIGH
PLAINS SHOULD RESUME...MAINLY ALONG LEE TROUGH CONVERGENCE.  FOR THE
TIME FRAME SATURDAY THROUGH MONDAY WILL DO A BROAD BRUSH 10 POPS
FOR AFTERNOON/EVENING.  SHOULD ANY ONE OF THESE DAYS LOOK MORE
FAVORABLE FOR SUSTAINED ORGANIZED CONVECTION...POPS FOR ANY ONE OF
THESE DAYS MAY HAVE TO BE INCREASED.  NO CHANGES MADE TO TEMPERATURE
FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  64  88  65 /  60  40  10  10
GCK  85  64  86  64 /  50  20  10  10
EHA  86  65  85  63 /  40  20  10  10
LBL  88  65  88  65 /  50  20  10  10
HYS  85  64  86  65 /  70  30  10  10
P28  97  71  89  68 /  60  70  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/25
Hazardous weather outlook, Aug 2, 3:36 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
336 AM CDT WED AUG 2 2006

KSZ030-031-043>046-061>066-074>081-084>090-031000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
336 AM CDT (236 AM MDT) WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY
EAST OF LINE FROM WAKEENEY TO DODGE CITY AND ASHLAND. LARGE HAIL
AND WINDS TO 60 MPH WILL BE POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP FIRST IN NORTHWEST KANSAS
THIS MORNING THEN SPREAD SOUTHEASTWARD AND BECOME MORE NUMEROUS AS A
COLD FRONT MOVES ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY. THE
THUNDERSTORMS WILL END IN THE MEDICINE LODGE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON INTO EARLY
EVENING FROM HAYS AND LACROSSE TO GREENSBURG AND ASHLAND AND
TO THE EAST.

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:33 PM CDTSevere Thunderstorm WarningDDCFord, Gray42 min
Aug 2, 2:50 PM CDTSevere Thunderstorm WarningDDCEllis40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.